MAUDE Adverse Event Report: ZIMMER BIOMET, INC. 3.0 MM THREADED PIN; INSTRUMENT, SURGICAL

ZIMMER BIOMET, INC. 3.0 MM THREADED PIN; INSTRUMENT, SURGICAL
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/25/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Complaint sample was evaluated and the reported event was confirmed.Visual inspection of the returned threaded pin noted fracture at the junction of the threads and the threaded portion was not returned.Additional analysis of the returned piece showed suspected crack exit site and indications of torsional overload.Device history record (dhr) was reviewed and no discrepancies were found.Per the surgical technique, a caution is listed to retighten the connected bolt to the nail to maintain targeting accuracy.It was mentioned that the guide had become loose during impaction and was misaligned, resulting in the pin hitting the nail during drilling and led to product failure.The root cause has been determined to be user error.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.Concomitant medical products: 00249000801, antegrade femoral connecting bolt small, lot # 63991880.Multiple mdr reports were filed for this event, please see associated reports: 0001822565-2019-03079.
 
Event or Problem Description
It was reported that during a procedure, when the surgeon was drilling a 3 mm threaded pin, the threaded tip fractured off in the patient's proximal femur after binding against the nail.The surgeon decided to leave the fragment in situ.The surgeon determined that the targeting guide was slightly loose, causing the guide pin to be misaligned and hit the nail.Attempts have been made and no further information has been provided.

Brand Name
3.0 MM THREADED PIN
Common Device Name
INSTRUMENT, SURGICAL
Manufacturer (Section D)
ZIMMER BIOMET, INC.
56 e. bell drive
warsaw IN 46582
MDR Report Key9538603
Report Number0001822565-2020-00009
Device Sequence Number16715208
Product Code FZX
UDI-Device Identifier00889024063921
UDI-Public(01)00889024063921
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number00249004630
Device Lot Number64205351
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/25/2019
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/20/2019
Initial Report FDA Received Date01/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age30 YR